Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 114, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 2023, 3:22 PM EDT for Okeechobee County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2023, 3:22 PM EDT (19:22 UTC)
- Expired
- Jun 22, 2023, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Okeechobee County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:15 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 22, 3:15 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Melbourne FL Issued by National Weather Service Tampa Bay Ruskin FL 315 PM EDT Thu Jun 22 2023 .DISCUSSION... The current setup over the region features a mid/upper-level low over the eastern U.S. with the surface Atlantic ridge axis extending south of the local area. Latest radar images show some showers and storms west of our area and these will continue to shift toward the east coast and increase in coverage through the rest of the afternoon and evening. Almost the entire Florida peninsula remains in a marginal risk for severe weather and this will be the main concern through the rest of the day as additional storms fire over east-central Florida. Indeed, the atmosphere continues to destabilize, and with cool temperatures aloft (-9 to -10C at 500 mb), around 3000 J/kg MLCAPE, and sea breeze/outflow boundaries and additional support from the upper low, the setup continues to be favorable for some strong to severe storms today. As we head into Friday and really through the weekend, the low aloft will slowly shift northward as we continue to see vort maxes rotating around it. The surface ridge axis shifts north a bit over the next few days, with the result being a continue low-level southwest flow north of the Cape and a more onshore flow to the south. This would allow the east coast sea breeze to push farther inland south of the Cape while keeping it closer to the coast to its north. Overall, abundant moisture and the setup just mentioned will lead to scattered to numerous thunderstorms each day and certainly a few of these could be on the stronger side, similar to the last couple of days. For next week, a mid/upper-level low moves over the Great Lakes region toward the northeast while strong ridging aloft over Texas slowly shifts eastward. A frontal boundary looks to dip into the southeast late Monday into Tuesday, pushing the surface ridge axis back south once again. This will keep a moist southwest flow in place into mid-week, with at least scattered thunderstorms expected each late afternoon and evening. Global models continue to hint at some drying for Wednesday and Thursday, which could limit convection somewhat. One other point of interest will be the heat indices for next week. It's still early, but mid-level temps appear to warm somewhat for the middle part of the week as the ridge over Texas shifts eastward, so we may be looking at near-advisory level for Tuesday and Wednesday. && .MARINE... Rest of Today-Tonight...Atlantic ridge south of the area begins to move back northward, with winds generally out of the south across the waters today into tonight around 10-15 knots. Seas will range from 1-3 feet, building up to 4 feet offshore Volusia County into this evening. Main concern for boaters will continue to be higher coverage of offshore moving storms into the afternoon and evening, with some strong to isolated severe storms possible. Friday-Monday...The threat of offshore-moving storms will persist with locally higher seas and wind gusts in their vicinity. Otherwise, southerly component will persist with winds each day, becoming more southeasterly at times this weekend as the seabreeze attempts to develop especially Brevard & Treasure Coast. Wind speeds 8-15 KT. Seas 1-2 feet nearshore, 2-3 feet offshore (occasional 4 ft possible). Moderately choppy conditions on the Intracoastal, especially when the southerly fetch parallels the waterway. && .FIRE WEATHER... Unsettled weather will persist for the next several days, with high chances for afternoon and evening thunderstorms. No relative humidity concerns for the next several days and no significant fog is expected. && .AVIATION... (18Z TAFS) Thunderstorms continue across the local area, with TEMPO groups for all sites for TSRA with strong wind gusts. Conditions will improve tonight, with winds diminishing. Rain chances remain elevated again tomorrow. && .PRELIMINARY POINT TEMPS/POPS... DAB 71 90 72 90 / 30 70 40 60 MCO 73 92 73 92 / 40 70 30 70 MLB 73 92 73 90 / 40 70 40 80 VRB 73 92 73 91 / 30 70 40 80 LEE 73 90 73 90 / 40 70 30 70 SFB 73 92 72 92 / 30 70 30 70 ORL 74 92 74 92 / 30 70 30 70 FPR 74 90 75 89 / 30 70 40 80 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && TBW
Hazardous weather outlook, Jun 22, 4:52 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 452 AM EDT Thu Jun 22 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-230000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 452 AM EDT Thu Jun 22 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Above normal rain chances continue today, with scattered to numerous showers and lightning storms developing and moving east to northeast up to 15 to 25 mph across the area and offshore, mainly during the afternoon and evening hours. Strong to isolated severe storms will again be possible today, with the main threats including strong to locally damaging wind gusts to 40 to 60 mph, hail up to an inch in diameter, frequent lightning strikes, and locally heavy rainfall. Also, a brief tornado can't be ruled out, especially along the coast where storms interact with the east coast sea breeze. .FLOOD IMPACT... Locally heavy rainfall could lead to accumulations of 1 to 2 inches in a short period of time. Locally higher accumulations up to 4 inches will be possible, which may lead to ponding of water on roads, and minor flooding of low lying and poor drainage areas, especially where heavy rains have already fallen. .EXCESSIVE HEAT IMPACT... The combination of hot afternoon temperatures in the low to mid 90s and high humidity will lead to peak heat index values between 102 and 107 degrees across east central Florida. Persons engaged in outdoor activities should remain well hydrated and take indoor rest breaks in an air conditioned location, if available. NEVER leave children or pets unattended in a car for any amount of time. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts of 35 knots or greater will be possible over inland lakes, the Intracoastal Waterway, and Atlantic waters, as lightning storms move east to northeast around 15 to 20 knots. Boaters across the Intracoastal and near shore Atlantic waters should watch for storms approaching from the west, and seek safe shelter well in advance as storms. .WATERSPOUT IMPACT... An isolated waterspout or two will be possible along the Intracoastal waterway and coastal waters as stronger storms push offshore this afternoon and evening. .WIND AND SEA IMPACT... Small craft should exercise caution across the offshore waters of Volusia County, for southerly winds around 15 to 20 knots. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Above normal rain chances will continue through the weekend and into early next week. Scattered to numerous lightning storms each afternoon will be capable of producing gusty winds, small hail, frequent lightning, and heavy rainfall. A few storms will become strong to marginally severe. The threat for localized minor flooding will increase through this wet period, especially locations that receive multiple days of heavy rainfall. The combination of afternoon high temperatures in the lower 90s and high humidity will produce peak heat indices up to 100 to 107 through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Weitlich
In the hours before
Special weather statement, Jun 22, 2:08 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Melbourne FL
Issued by National Weather Service Tampa Bay Area Ruskin FL
208 PM EDT Thu Jun 22 2023
FLZ044-045-144-221845-
Northern Lake County FL-Orange FL-Southern Lake County FL-
208 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of southwestern Lake
and northwestern Orange Counties through 245 PM EDT...
At 207 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clermont, or near Ferndale, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Apopka, Tavares, Mount Dora, Groveland, Howey-In-the-hills, Zellwood,
Lake Apopka, Ferndale, Clermont, Minneola, Astatula, Montverde,
Plymouth, Lake Dora, Tangerine, Little Lake Harris, Bassville Park,
and Yalaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2848 8171 2854 8188 2885 8178 2874 8150
TIME...MOT...LOC 1807Z 208DEG 19KT 2858 8176
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TBWSpecial weather statement, Jun 22, 2:11 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
211 PM EDT Thu Jun 22 2023
FLZ041-044-221900-
Northern Lake County FL-Inland Volusia FL-
211 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 300 PM EDT...
At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paisley, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daytona Beach, DeLand, Pierson, DeLeon Springs and Barberville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2939 8142 2926 8142 2926 8121 2921 8112
2892 8148 2908 8164 2924 8164 2938 8146
2938 8145 2940 8143
TIME...MOT...LOC 1810Z 226DEG 22KT 2906 8154
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PendergrastSpecial weather statement, Jun 22, 2:20 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
220 PM EDT Thu Jun 22 2023
FLZ045-053-144-221915-
Osceola FL-Orange FL-Southern Lake County FL-
220 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of southern Lake,
southwestern Orange and northwestern Osceola Counties through 315 PM
EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Champions Gate, or 8 miles southwest of Celebration, moving northeast
at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Kissimmee, Apopka, Ocoee and Winter Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2865 8156 2836 8117 2812 8145 2814 8146
2814 8152 2820 8152 2826 8156 2826 8166
2835 8166 2835 8179 2836 8179
TIME...MOT...LOC 1820Z 223DEG 13KT 2823 8164
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PendergrastSpecial weather statement, Jun 22, 2:55 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
255 PM EDT Thu Jun 22 2023
FLZ041-045-046-053-247-221945-
Osceola FL-Orange FL-Seminole FL-Inland Volusia FL-
Inland Northern Brevard FL-
255 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of Seminole, west
central Brevard, Orange, south central Volusia and north central
Osceola Counties through 345 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando International Airport, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Deltona, Sanford, Apopka and Altamonte Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2892 8130 2854 8085 2852 8085 2848 8082
2845 8082 2846 8076 2847 8076 2846 8075
2845 8076 2841 8082 2841 8088 2839 8089
2837 8087 2821 8110 2858 8158
TIME...MOT...LOC 1855Z 234DEG 24KT 2844 8133
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PendergrastSpecial weather statement, Jun 22, 3:14 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
314 PM EDT Thu Jun 22 2023
FLZ041-044-141-222000-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
314 PM EDT Thu Jun 22 2023
...A strong thunderstorm will impact portions of northeastern Lake
and northwestern Volusia Counties through 400 PM EDT...
At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pierson, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daytona Beach, DeLand, Pierson, DeLeon Springs and Barberville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2926 8142 2926 8120 2927 8115 2932 8115
2916 8108 2898 8141 2930 8166 2939 8142
TIME...MOT...LOC 1914Z 249DEG 18KT 2926 8143
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PendergrastThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:08 PM EDT | Special Weather Statement | MLB | Lake | 37 min |
| Jun 22, 2:11 PM EDT | Special Weather Statement | MLB | Volusia | 49 min |
| Jun 22, 2:20 PM EDT | Special Weather Statement | MLB | Orange | 55 min |
| Jun 22, 2:53 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 52 min |
| Jun 22, 2:55 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 50 min |
| Jun 22, 3:01 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 44 min |
| Jun 22, 3:09 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Seminole, Volusia | 51 min |
| Jun 22, 3:14 PM EDT | Special Weather Statement | MLB | Volusia | 46 min |
| Jun 22, 3:28 PM EDT | Special Marine Warning | MLB | 92 min | |
| Jun 22, 3:30 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola | 19 min |
| Jun 22, 3:31 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Volusia | 44 min |
| Jun 22, 3:43 PM EDT | Special Weather Statement | MLB | Lake | 47 min |
| Jun 22, 3:47 PM EDT | Special Weather Statement | MLB | Osceola | 43 min |
| Jun 22, 3:51 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Orange, Osceola | 39 min |
| Jun 22, 3:57 PM EDT | Special Weather Statement | MLB | Indian River | 48 min |
| Jun 22, 4:09 PM EDT | Special Marine Warning | MLB | 87 min | |
| Jun 22, 4:31 PM EDT | Special Weather Statement | MLB | Brevard | 14 min |
| Jun 22, 4:37 PM EDT | Special Weather Statement | MLB | Lake, Orange | 53 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.